Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 16, NWS San Francisco Bay Area, CA

October 23, 20256 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Oct 23, 2025, 3:00 AM PDT for 6 counties in California. It took effect at Oct 24, 2025, 3:00 AM PDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Oct 23, 2025, 3:00 AM PDT (10:00 UTC)
In effect from
Oct 24, 2025, 3:00 AM PDT
Expired
Oct 27, 2025, 3:00 AM PDT
In force
3 days
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2025-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2025-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WHUS46 KMTR 231000
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
300 AM PDT Thu Oct 23 2025

CAZ006-505-509-529-530-232200-
/O.EXP.KMTR.BH.S.0015.000000T0000Z-251023T1000Z/
/O.NEW.KMTR.BH.S.0016.251024T1000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
300 AM PDT Thu Oct 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE SUNDAY NIGHT...

* WHAT...A moderate to long period northwesterly swell will result
  in breaking waves of 15 to 20 feet, with the highest waves up 
  to 25 feet in favored locations, and an increased risk for 
  sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From late tonight through late Sunday night.

* IMPACTS...Sneaker waves can unexpectedly run significantly
  farther up the beach than normal, including over rocks and
  jetties. Rip currents are typically more frequent and stronger
  in the vicinity of jetties, inlets, and piers. Swimmers should
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
9 follow-up statements
607 
WHUS46 KMTR 231950
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1250 PM PDT Thu Oct 23 2025

CAZ006-505-509-529-530-241000-
/O.CON.KMTR.BH.S.0016.251024T1000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1250 PM PDT Thu Oct 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH LATE SUNDAY NIGHT...

* WHAT...A moderate to long period northwesterly swell will result
  in breaking waves of 15 to 20 feet, with the highest waves up to
  25 feet in favored locations, and an increased risk for sneaker
  waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From late tonight through late Sunday night.

* IMPACTS...Sneaker waves can unexpectedly run significantly
  farther up the beach than normal, including over rocks and
  jetties. Rip currents are typically more frequent and stronger
  in the vicinity of jetties, inlets, and piers. Swimmers should
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
905 
WHUS46 KMTR 240948
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
248 AM PDT Fri Oct 24 2025

CAZ006-505-509-529-530-242300-
/O.CON.KMTR.BH.S.0016.251024T1000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
248 AM PDT Fri Oct 24 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...A moderate to long period northwesterly swell will 
  result in breaking waves of 15 to 20 feet, with the highest 
  waves up to 25 feet in favored locations, and an increased 
  risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through late Sunday night.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
798 
WHUS46 KMTR 241917
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1217 PM PDT Fri Oct 24 2025

CAZ006-505-509-529-530-251000-
/O.CON.KMTR.BH.S.0016.000000T0000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1217 PM PDT Fri Oct 24 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...A moderate to long period northwesterly swell will 
  result in breaking waves of 15 to 20 feet, with the highest 
  waves up to 25 feet in favored locations, and an increased 
  risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through late Sunday night.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
327 
WHUS46 KMTR 250940
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
240 AM PDT Sat Oct 25 2025

CAZ006-505-509-529-530-252100-
/O.CON.KMTR.BH.S.0016.000000T0000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
240 AM PDT Sat Oct 25 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...A moderate to long period northwesterly swell will 
  result in breaking waves of 15 to 20 feet, with the highest 
  waves up to 25 feet in favored locations, and an increased 
  risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through late Sunday night.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
371 
WHUS46 KMTR 251815
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1115 AM PDT Sat Oct 25 2025

CAZ006-505-509-529-530-261000-
/O.CON.KMTR.BH.S.0016.000000T0000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1115 AM PDT Sat Oct 25 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...A moderate to long period northwesterly swell will 
  result in breaking waves of 15 to 20 feet, with the highest 
  waves up to 25 feet in favored locations, and an increased 
  risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through late Sunday night.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
132 
WHUS46 KMTR 260933
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
233 AM PDT Sun Oct 26 2025

CAZ006-505-509-529-530-261745-
/O.CON.KMTR.BH.S.0016.000000T0000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
233 AM PDT Sun Oct 26 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...A moderate to long period northwesterly swell will 
  result in breaking waves of 15 to 20 feet, with the highest 
  waves up to 25 feet in favored locations, and an increased 
  risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through late Sunday night.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
904 
WHUS46 KMTR 261726 AAA
CFWMTR

Coastal Hazard Message...UPDATED
National Weather Service San Francisco CA
1026 AM PDT Sun Oct 26 2025

CAZ006-505-509-529-530-270130-
/O.CON.KMTR.BH.S.0016.000000T0000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1026 AM PDT Sun Oct 26 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...A moderate to long period northwesterly swell will 
  result in breaking waves of 15 to 20 feet, with the highest 
  waves up to 25 feet in favored locations, and an increased 
  risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through late tonight.

* IMPACTS...Sneaker waves can unexpectedly run significantly
  farther up the beach than normal, including over rocks and
  jetties. Rip currents are typically more frequent and stronger
  in the vicinity of jetties, inlets, and piers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions. 
Swimmers should always swim near a lifeguard. Stay off the rocks 
and never turn your back on the ocean!

&&

$$

Bain
135 
WHUS46 KMTR 270051
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
551 PM PDT Sun Oct 26 2025

CAZ006-505-509-529-530-271000-
/O.CON.KMTR.BH.S.0016.000000T0000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
551 PM PDT Sun Oct 26 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM PDT
MONDAY...

* WHAT...A moderate to long period northwesterly swell will 
  result in breaking waves of 15 to 20 feet, with the highest 
  waves up to 25 feet in favored locations, and an increased 
  risk for sneaker waves and rip currents.

* WHERE...Pacific Coast beaches.

* WHEN...Through late tonight.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Swimmers should always swim near a lifeguard. Stay off the rocks
and never turn your back on the ocean!

&&

$$
036 
WHUS46 KMTR 270948
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
248 AM PDT Mon Oct 27 2025

CAZ006-505-509-529-530-271100-
/O.EXP.KMTR.BH.S.0016.000000T0000Z-251027T1000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
248 AM PDT Mon Oct 27 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 3 AM PDT EARLY THIS
MORNING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 23, 1:37 AM PDT, 1 hour 23 minutes earlier. Its key messages:

  • Updated at 1232 AM PDT Thu Oct 23 2025
  • Nice weather Thursday - Friday
  • Beneficial rain across the Bay Area this weekend
  • Large swell will return Friday with hazardous beach conditions through the weekend
Area forecast discussion, Oct 23, 1:37 AM PDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
137 AM PDT Thu Oct 23 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 1232 AM PDT Thu Oct 23 2025

 - Nice weather Thursday - Friday

 - Beneficial rain across the Bay Area this weekend

 - Large swell will return Friday with hazardous beach conditions
   through the weekend

&&

.SHORT TERM...
Issued at 1232 AM PDT Thu Oct 23 2025
(Today and tonight)

A short wave ridge is building and will be the dominate feature in
the short term, bringing fairly tranquil conditions. The marine
layer is reforming tonight and the mostly clear skies will start
to fill in with low stratus by sunrise. These clouds will clear in
the late morning before a fantastic afternoon with clear skies,
light winds, and temperatures reaching mid 70s inland with 60s
along the coast. High clouds will push in from the North through
the afternoon. These clouds are the first signal of an approaching
change in the weather pattern. In the meantime, they should make
for a nice sunset to end a pleasant day.

&&

.LONG TERM...
Issued at 1232 AM PDT Thu Oct 23 2025
(Friday through Wednesday)

Friday will be similar to Thursday, albeit with more high cloud
cover signaling the approaching cold front. This front is
supported by a trough in the upper levels that will push out the
ridge and flip the pattern from warm and dry to cool and wet by
Saturday. The confidence is high in the general pattern through
the weekend, but there has been some changes in the details. It
now looks like the rain will arrive later, and won't be as wet as
we thought a couple days ago. The current forecast now has rain
reaching the North Bay very early Saturday morning rather than
late Friday. The total rain should be around 1/4-1/2" in the North
Bay, with up to 1/10" across the Bay Area, and a few hundredths
across the Central Coast. While the system is ushering in a
robust pre-frontal tropical moisture plume in the shape of an
atmospheric river, it will move very quickly from N-S on Saturday.
Ensembles agree that the PW will reach between 200-250% of
normal, but in a thin ribbon that will push through the Bay Area
and Central Coast from Saturday morning through Saturday evening.
While short lived, most of the rain will come from this first
push. Some of the showers could be heavy, but should be brief.
After the cold front moves through there may be a 12 hour break
before a weaker push of postfrontal showers arrives Sunday and
lingers into Monday. Outside of rain, temperatures will be cooler
this weekend with most areas stuck in the 60s. There will also be
some gusty SW-W winds. With high moisture and a fast moving front,
thunderstorms are possible, but unlikely. The chances are mainly
held back due to pedestrian lapse rates of 4-6 C/km. The skies
should start to clear Monday afternoon as drier air slowly filters
in. The PW will stay above normal through midweek, but with
ridging aloft the chance for rain basically goes to zero by
Tuesday. This ridging looks to have some staying power, and
should keep dry conditions around through Halloween.

&&

.AVIATION...
(06Z TAFS)
Issued at 941 PM PDT Wed Oct 22 2025

Currently VFR at the terminals. A nuanced TAF period is on tap as
the pattern shifts from an upper-level cutoff low to upper-level
shortwave ridging. Moderate confidence in IFR-MVFR ceilings
developing at all terminals tonight. While there is some potential
for fog at STS due to low-level moisture and a compressing marine
layer, high clouds streaming in lowered confidence enough to remove
it from the TAF.

Vicinity of SFO...Currently VFR with westerly flow. Moderate
confidence (65%) in a ceiling on the cusp of MVFR/IFR developing
tonight with a late-morning clearing time. Westerly winds will
prevail through the TAF period.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Currently VFR with drainage flow at both
terminals. High confidence (80%) in ceilings on the cusp of MVFR/IFR
developing at both terminals tonight with a late-morning clearing.

&&

.MARINE...
(Tonight through next Tuesday)
Issued at 905 PM PDT Wed Oct 22 2025

A moderate to fresh breeze will prevail through Sunday. Rough
seas will prevail for the inner waters and outer waters, building
to become very rough in the outer waters over the weekend. Rain
showers return this weekend.

&&

.BEACHES...
Issued at 941 PM PDT Wed Oct 22 2025

A moderate to long period northwesterly swell will result in
breaking waves of 12 to 17 feet, with the highest waves up to 25
feet in favored locations, and an increased risk for sneaker waves
and rip currents through the night. Sneaker waves can
unexpectedly run significantly farther up the beach than normal,
including over rocks and jetties. Rip currents are typically more
frequent and stronger in the vicinity of jetties, inlets, and
piers. Swimmers should always swim near a lifeguard. Remain out of
the water to avoid hazardous swimming conditions and never turn
your back on the ocean!

Sarment

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 3 AM PDT early this morning for
     CAZ006-505-509-529-530.

PZ...Small Craft Advisory until 9 PM PDT this evening for Pt Arena to
     Pt Reyes 0-10 nm.

     Small Craft Advisory from 3 PM this afternoon to 9 PM PDT this
     evening for Pigeon Pt to Pt Pinos 0-10 nm-Pigeon Pt to Pt
     Pinos 10-60 NM.

     Small Craft Advisory until 3 AM PDT Friday for Pt Arena to Pt
     Reyes 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm.

&&

SHORT TERM...Flynn
LONG TERM....Flynn
AVIATION...Sarment
MARINE...Sarment

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 8:36 PM PDTSmall Craft AdvisoryMTR11 days

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.